Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Pittsburgh, PA

August 18, 2004Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 18, 2004, 8:28 PM EDT for Muskingum County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 8:28 PM EDT (00:28 UTC)
Expired
Aug 18, 2004, 9:30 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 149 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 190028
SVRPBZ
OHC119-190130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 PM EDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 930 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  BRIDGEVILLE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORWICH...
  NEW CONCORD...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4010 8201 4011 8172 3993 8174 3993 8173
      3993 8169 3992 8169 3992 8180 3992 8181
      3993 8202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:53 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT WED AUG 18 2004

.AVIATION...
ANY AFTN CU SHOULD DISSIPATE TOWARD EVENING TO BE REPLACED BY MID
DECK.  WILL LEAVE OUT CHC FOR THE EVENING PERIOD THOUGH COULD BE
SOME RENEGADE CONVECTION DEVELOP LATE AFTERNOON INTO THE EVENING.
MAIN EVENT WITH FRONT APPROACHING WILL BE AFT 06Z WRN TERMINALS AND
TOWARD DAWN PIT TERMINAL WHEN WILL GO WITH TEMPO MVFR CIGS AND VSBY
IN TRW-.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
A WEAK COLD FRONT WILL PUSH ACROSS THE FORECAST AREA LATE TONIGHT
INTO THURSDAY MORNING AND STRETCH OUT EAST-WEST ACROSS THE SOUTHERN
COUNTIES BY THURSDAY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE AHEAD OF AND WITH THE FROPA WITH THE GREATEST CHANCE OF
SHOWERS AFTER MIDNIGHT INTO THURSDAY MORNING. A WAVE WILL FORM ON
THE FRONT BY FRIDAY MORNING AND PUSH INTO THE OHIO VALLEY. SHOWERS
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THROUGH FRIDAY NIGHT AHEAD
OF THIS SYSTEM.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A STRONGER COLD FRONT WILL PUSH THROUGH THE DISTRICT SATURDAY
MORNING BRINGING AN END TO THE SHOWERS SATURDAY AFTERNOON AND MUCH
COOLER TEMPERATURES FOR LATE FRIDAY INTO SATURDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...08
SHORT TERM...08
LONG TERM...06
Hazardous weather outlook, Aug 18, 4:45 AM EDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EDT WED AUG 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190844-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
445 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 18, 6:07 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT WED AUG 18 2004

OHZ039-190100-
TUSCARAWAS OH-
607 PM EDT WED AUG 18 2004

...THUNDERSTORMS MOVING INTO TUSCARAWAS COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS MOVING EAST, TOWARD TUSCARAWAS COUNTY, AT 20 MILES AN
HOUR.  THESE STORMS SHOULD MOVE THROUGH THE NORTHERN PART OF
TUSCARAWAS COUNTY BETWEEN 6:15 AND 7:30 PM.

TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING STRIKES ARE LIKELY.
ALSO, WIND GUSTS TO 40 MILES AN HOUR, AND SMALL HAIL ARE POSSIBLE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES.
Special weather statement, Aug 18, 7:17 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT WED AUG 18 2004

OHZ040-190030-
CARROLL OH-
717 PM EDT WED AUG 18 2004

...THUNDERSTORMS MOVING INTO CARROLL COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS MOVING EAST ACROSS THE NORTHERN SECTIONS OF TUSCARAWAS
COUNTY INTO THE NORTHERN HALF OF CARROLL COUNTY. STORMS ARE MOVING
EAST AT 25 MPH AND WILL MOVE THROUGH THE NORTHERN PART OF
CARROLL COUNTY BETWEEN 7:15 AND 8:15 PM.

TORRENTIAL DOWNPOURS, FREQUENT LIGHTNING STRIKES, GUSTY THUNDERSTORM
WINDS AND HAIL ARE LIKELY.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  TUNE IN FOR
UPDATES.
Local storm report, Aug 18, 8:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MINERAL CITY            40.60N 81.36W
08/18/2004  0.88 INCH        TUSCARAWAS         OH   COUNTY EOC

&&

AWIPSUSR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:33 PM EDTSevere Thunderstorm WarningPBZNoble27 min
Aug 18, 9:40 PM EDTSevere Thunderstorm WarningPBZMonroe65 min
Aug 19, 2:54 AM EDTSevere Thunderstorm WarningPBZCoshocton51 min
Aug 19, 3:27 AM EDTSevere Thunderstorm WarningPBZTuscarawas63 min
Aug 19, 3:51 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Aug 19, 4:00 PM EDTSevere Thunderstorm WarningPBZCarroll60 min
Aug 19, 4:05 PM EDTSevere Thunderstorm WarningPBZCoshocton55 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Aug 19, 4:21 PM EDTSevere Thunderstorm WarningPBZBelmont39 min
Aug 19, 4:43 PM EDTSevere Thunderstorm WarningPBZColumbiana62 min
Aug 19, 4:45 PM EDTSevere Thunderstorm WarningPBZTuscarawas45 min
Aug 19, 4:54 PM EDTSevere Thunderstorm WarningPBZCarroll66 min
Aug 19, 4:56 PM EDTSevere Thunderstorm WarningPBZCoshocton64 min
Aug 19, 5:10 PM EDTSevere Thunderstorm WarningPBZJefferson65 min
Aug 19, 6:21 PM EDTFlash Flood WarningPBZTuscarawas3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.